Kansas, 2020Winter Storm in Kansas, December 29, 2020
December 29, 2020 · NWS TOP · 5 events in 5 counties and zones
A mix of snow, sleet and freezing rain developed in the early morning of December 29th and quickly become primarily freezing rain. Ice accumulations of one quarter inch or more were reported across the northern portions of northeast Kansas mainly north of Interstate 70 where air temperatures stayed just below freezing for much of the day.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mix of snow, sleet and freezing rain developed in the early morning of December 29th and quickly become primarily freezing rain. Ice accumulations of one quarter inch or more were reported across the northern portions of northeast Kansas mainly north of Interstate 70 where air temperatures stayed just below freezing for much of the day. Impacts however were muted due to the air temperatures gradually rising above freezing through the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 29, 5:18 AM CST, 42 minutes earlier.
Area forecast discussion, Dec 29, 5:18 AM CST, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Topeka KS
518 AM CST Tue Dec 29 2020
...Update to aviation forecast discussion...
.DISCUSSION...
Issued at 338 AM CST Tue Dec 29 2020
Complex and low confidence forecast this morning due to marginal
temps both at the surface and aloft which will determine precip
types and amounts today.
The latest sfc map shows high pressure across IL with elongated
low pressure stretching from the lee of the Rockies into west
Texas this morning. Important to note that sfc winds remain
easterly as of early this morning which continues to advect drier
air into the area which should only act to slow any warming for
this morning as precip becomes more widespread.
Axis of 850-700mb frontogenesis continues to help generate banded
snowfall across northern KS into southern NE this morning. That
forcing should shift northeast and be replaced by strong
isentropic lift/thetae advection. This will produce more
widespread precip including some shallow convection as noted by
radar returns over southern KS. The forecast temperature profiles
will gradually respond to the temperature/moisture advection with
the warm nose expected to reach or exceed 3C from south to north
this morning across the CWA. Given the dry airmass expect sfc
temps to drop toward the wet bulb and as a result our forecast
for hourly sfc temps is colder than all other guidance for this
morning. All of this should lead to a progression of snow to sleet
to freezing rain from south to north across the area this
morning. The sfc wave will eventually develop northeast along the
front and enhance a southwest to northeast band of moderate to
heavy precip by afternoon across the CWA which will then
translate northeast across the area into this evening.
Main question is how fast will surface temps warm to above
freezing since this will determine how much ice may accumulate on
sfcs. As mentioned, the sfc map shows a dry easterly flow in
place so will opt for a colder RAP solution which suggests that
sfc temps should reach or exceed freezing for areas south of I-70
by around noon but may be slow to erode the modified polar air in
place across areas to the north and northeast of Topeka. HREF
ensembles and the FRAM model ice accumulation fcst suggests that
some areas north of I-70 could see ice accumulation in excess of
one quarter inch today. Given that the obs suggest a colder drier
start than GFS/EC feel that this scenario could occur so have
decided to issue a winter storm warning for ice amounts in excess
of one quarter inch in those areas where it appears sfc temps may
be slowest to warm to above freezing and where the warm nose may
be most pronounced today. That said given precip
intensity/convective component this morning there could be other
areas that see a quick quarter inch of ice before warming so our
message to everyone is that the weather will cause hazardous
conditions/icy conditions this morning.
All in all a complex forecast where just a degree or two will make
a huge difference in potential impacts.
The sfc wave and associated precip should exit the area from west
to east tonight with mainly rain expected as air temps hover just
above freezing north of I-70 to the 40s south.
Attention then turns to what could be a stronger winter storm
Thursday night and Friday as the southern energy of the trough
gets kicked out by an upstream wave and lifts northeast in a
negative tilt fashion. The trends of the track of the 500mb low
take it into southeast Kansas/southwest MO. Unfortunately, the
temperature profiles again look too warm aloft for just snow but
instead suggest a mix of freezing rain, sleet and eventually some
snow. Given the intensity of this system and the amount of
moisture it has this storm could produce widespread hazardous
conditions for ice, snow and wind across the eastern half of
Kansas Thursday night into Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 505 AM CST Tue Dec 29 2020
MVFR conditions will deteriorate to IFR at times today due to
increasing precipitation in the form of snow, sleet and freezing
rain which will eventually change to all rain after 19z today.
LLWS may also be an issue this afternoon with a strong LLJ atop a
rather stable boundary layer. All precip should end by 2z with
gradually improving conditions thereafter.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight CST tonight for KSZ010>012-
023-024.
Winter Weather Advisory until 3 PM CST this afternoon for KSZ021-
022-026-034-039-040.
Winter Weather Advisory until midnight CST tonight for KSZ008-
009-020.
Winter Weather Advisory until 1 PM CST this afternoon for
KSZ035>038-054>056-058-059.
&&
DISCUSSION...Omitt
AVIATION...Omitt
Hazardous weather outlook, Dec 29, 4:41 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
441 AM CST Tue Dec 29 2020
KSZ008>012-020>024-026-034>040-054>056-058-059-301045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
441 AM CST Tue Dec 29 2020
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
A mix of snow, sleet and freezing rain will impact much of the
area this morning into early afternoon. The combination of snow
and ice accumulations will make travel hazardous across the entire
area this morning into this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another storm system could bring more significant snow and ice to
eastern parts of Kansas late Thursday into Friday. Anyone with
travel plans Thursday or Friday should stay alert for this
potential winter storm.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Winter Storm, Pottawatomie
- When
- December 29, 6:00 AM CST to 6:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
COOP observer at Blaine, Kansas reported 0.38 inch of ice accumulation from freezing rain. No other impacts reported.
Winter Storm, Nemaha
- When
- December 29, 6:00 AM CST to 6:00 PM CST
- Where
- Nemaha forecast zone
- Reported by
- Social Media
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
The public reported of around one quarter inch of ice on elevated surfaces in Seneca, Kansas. No other impacts were reported.
Winter Storm, Brown
- When
- December 29, 6:00 AM CST to 6:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Brown County DOT reported ice build up on elevated surfaces of more than one quarter inch to around .40 in Hiawatha. A few sporadic power outages were also noted via social media.
Winter Storm, Washington
- When
- December 29, 6:00 AM CST to 6:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Spotter reported around one quarter inch of ice on elevated surfaces at Clifton, Kansas. No other impacts reported.
Winter Storm, Marshall
- When
- December 29, 7:00 AM CST to 6:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Social Media
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Social media post showed ice accumulation of around 0.30 on tree limbs in Marysville. No other impacts were reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Missouri, December 29 to 30, 20201 death · 1 injured · $10,000 · 15 events
- Winter Storm in Nebraska, December 29, 202027 events
- Winter Storm and Winter Weather in South Dakota, December 29, 202024 events
- Heavy Snow in Washington, December 29 to 31, 202022 events
- Winter Storm and Winter Weather in Wisconsin, December 29 to 30, 202020 events
- Winter Storm in Iowa, December 29 to 30, 202019 events
- Winter Storm and Heavy Snow in Iowa, December 29, 202016 events
- Winter Storm and Winter Weather in Illinois, December 29 to 30, 202016 events
- High Surf in Hawaii, December 29 to 31, 202011 events
- Winter Storm in Illinois, December 29 to 30, 20208 events
- Winter Weather in Michigan, December 29 to 30, 20208 events
- Winter Weather in Iowa, December 29, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927300, 927301, 927302, 927303, 927304.